IgG4-related disease with hypergammaglobulinemic hyperviscosity and retinopathy

Authors


Correspondence Luke Chen, MD, Division of Hematology, Diamond Health Care Centre, 2775 Laurel St, 10th Floor, Vancouver, BC, Canada V5Z 1M9. Tel: +16048754863; Fax: +16048754763; e-mail: lchen2@bccancer.bc.ca

Abstract

Immunoglobulin G4-related disease (IgG4-RD) is a recently described entity with protean manifestations. We describe a novel case of IgG4-RD with hypergammaglobulinemic hyperviscosity responsive to fludarabine and rituximab. A 33-year-old Asian man developed bilateral lacrimal gland and submandibular salivary gland swelling with cervical lymphadenopathy. Biopsies of the affected tissues revealed reactive follicular hyperplasia. Seven years later, he presented with bilateral retinal hemorrhages due to hyperviscosity syndrome from profound polyclonal increase in IgG, including marked IgG4 elevation. Despite plasmapheresis, overproduction of IgG continued and he was refractory to systemic steroids, azathioprine, interferon alpha, and cyclophosphamide. IgG4-RD was suspected following a myocardial infarction and detection of aneurysmal coronary arteries indicating large vessel vasculitis. Review of the cervical lymph node and lacrimal gland biopsies with immunohistochemical staining for IgG4-positive plasma cells confirmed IgG4-RD. B-cell depletion with rituximab produced a partial response, but clinical symptoms and elevated protein levels persisted. Fludarabine was added to rituximab to suppress T-cell activity, and this resulted in an excellent clinical and biochemical response. Combination therapy with fludarabine and rituximab in IgG4-RD has not previously been reported and can be considered in patients with severe refractory disease.

Ancillary